Co-Codamol – 32 x 8/500mg Soluble Effervescent Tablets (Brand May Vary)
Co-codamol contains two pain relieving ingredients: paracetamol and codeine. It is taken for short term relief of painful conditions where paracetamol alone is not sufficient. There are three different strengths of co-codamol available, one of which can be bought without a prescription at a pharmacy. This product contains 500mg of paracetamol and 8mg of codeine.
Before taking co-codamol
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking co-codamol, it is important that your doctor or pharmacist knows:
If you are pregnant or breastfeeding.
If you have a problem with the way your liver works, or a problem with the way your kidneys work.
If you have prostate problems or any difficulties passing urine.
If you have any breathing problems, such as asthma or chronic obstructive pulmonary disease (COPD).
If you have been told you have low blood pressure or an abnormal heart rhythm.
If you have any problems with your thyroid or adrenal glands.
If you have epilepsy.
If you have gallstones or a problem with your gallbladder or bile duct.
If you have been constipated for more than a week or have an inflammatory bowel problem.
If you have a condition causing muscle weakness, called myasthenia gravis.
If you have recently had a severe head injury.
If you have ever been dependent on drugs or alcohol.
If you have ever had an allergic reaction to a medicine.
If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
How to take co-codamol
Read the manufacturer’s information leaflet from inside the pack before you start taking co-codamol.
Take co-codamol exactly as your doctor or pharmacist tells you to.
Swallow co-codamol tablets whole with a drink of water. Do not take for more than 3 days unless recommended to do so by your doctor.
- Adults: Take 2 tablets every 4 – 6 hours, as needed. Do not take more than 8 tablets in any 24 hours
- Children aged 16 – 18: Take 1 – 2 tablet every 6 hours, as needed. Do not take more than 8 tablets in any 24 hours
- Children aged 12 – 15: Take 1 tablet every 6 hours, as needed. Do not take more than 4 tablets in any 24 hours
Remember to leave at least four hours between doses and do not take more than two tablets or capsules at any one time or more than eight tablets or capsules in any 24-hour period. This maximum recommended dose for all strengths of co-codamol is due to the paracetamol content of the tablets/capsules.
Swallow the tablets/capsules with a drink of water. If you have been supplied with effervescent tablets, mix the tablet into a small glassful of water and allow it to dissolve first.
You can take co-codamol either before or after food, but taking your doses after food can help prevent feelings of sickness which can occur with the first few doses.
If you forget to take a dose, take it when you next need pain relief and then continue as before, taking your doses every four to six hours if needed. Do not take two doses together to make up for a forgotten dose.
Some side effects of co-codamol include:
- Symptoms of a severe allergic reaction, such as swelling of the hands, feet, ankles, face, lips, or throat, difficulty swallowing or breathing, hives or nettle rash
- Serious skin reactions, very rare cases have been reported
- Severe stomach pain, which may reach through to your back. This could be a sign of inflammation of the pancreas and is also very rare
Other side effects include:
- Constipation, feeling sick, being sick
- Dizziness, light-headedness, drowsiness, confusion
- Difficulty passing water
- Getting more infections or bruising easily than usual
- Becoming dependant on codeine
If you experience these or any other side effects while taking Co-Codamol Tablets, stop use and speak to your doctor or pharmacist. For more information about reporting the side effects of this medication, please see the MHRA’s Yellow Card Scheme.
How to store this product